The Hearing Loss Treatment Center - St Clair Shores and Monroe, MI

Woman with ringing in her ears after taking this common medication.

You hear a ringing in your ears when you get up in the morning. They were fine yesterday so that’s peculiar. So now you’re asking yourself what the cause might be: you haven’t been working in the workshop (no power tools have been near your ears), you haven’t been playing your music at an excessive volume (it’s all been quite moderate lately). But you did have a headache yesterday, and you did take some aspirin before bed.

Might it be the aspirin?

You’re thinking to yourself “perhaps it’s the aspirin”. You feel like you recall hearing that some medications can bring about tinnitus symptoms. Could aspirin be one of those medicines? And if so, should you stop using it?

Tinnitus And Medication – What’s The Link?

Tinnitus is one of those disorders that has long been reported to be connected to a variety of medications. But those rumors aren’t exactly what you’d call well-founded.

It’s widely assumed that a large variety of medications cause tinnitus or tinnitus-like symptoms. The fact is that there are a few kinds of medications that can trigger tinnitus or tinnitus-like symptoms. So why do so many people believe tinnitus is such a common side effect? Well, there are a couple of theories:

  • Many medicines can impact your blood pressure, which also can affect tinnitus.
  • It can be stressful to start taking a new medicine. Or more often, it’s the underlying condition that you’re using the medication to manage that causes stress. And stress is commonly associated with tinnitus. So in this case, the tinnitus symptoms aren’t being caused by the medication. The whole experience is stressful enough to cause this kind of confusion.
  • Tinnitus is a relatively common condition. Persistent tinnitus is an issue for as many as 20 million people. Some coincidental timing is inevitable when that many individuals deal with tinnitus symptoms. Unrelated tinnitus symptoms can begin right around the same time as medication is taken. It’s understandable that people would mistakenly think that their tinnitus symptoms are being caused by medication due to the coincidental timing.

Which Medications Can Trigger Tinnitus?

There are a few medicines that do have a well-founded (that is, scientifically proven) cause-and-effect connection with tinnitus.

The Link Between Strong Antibiotics And Tinnitus

There are some antibiotics that have ototoxic (ear damaging) properties. Known as aminoglycosides, these antibiotics are very strong and are normally reserved for extreme situations. High doses are usually avoided because they can cause damage to the ears and trigger tinnitus symptoms.

Medicines For High Blood Pressure

Diuretics are often prescribed for people who have hypertension (high blood pressure). When the dosage is considerably higher than usual, some diuretics will trigger tinnitus.

Aspirin Can Cause Ringing in Your Ears

And, yes, the aspirin could have been what triggered your tinnitus. But the thing is: Dosage is once again extremely significant. Typically, high dosages are the significant issue. The dosages you would take for a headache or to treat heart disease aren’t normally large enough to trigger tinnitus. The good news is, in most instances, when you quit taking the huge dosages of aspirin, the tinnitus symptoms will dissipate.

Check With Your Doctor

Tinnitus may be able to be caused by a couple of other unusual medicines. And there are also some unusual medication mixtures and interactions that may generate tinnitus-like symptoms. That’s the reason why your best course of action is going to be talking about any medication worries you might have with your doctor or pharmacist.

That being said, if you begin to experience ringing or buzzing in your ears, or other tinnitus-like symptoms, get it checked out. Maybe it’s the medication, and maybe it’s not. Tinnitus is also strongly connected to hearing loss, and some treatments for hearing loss (like hearing aids) can help.

Call Today to Set Up an Appointment

The site information is for educational and informational purposes only and does not constitute medical advice. To receive personalized advice or treatment, schedule an appointment.
Why wait? You don't have to live with hearing loss. Call Us Today